Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 212, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2003, 10:08 AM CDT for 4 counties in Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 10:08 AM CDT (15:08 UTC)
- Expired
- Jul 20, 2003, 10:30 AM CDT
- In force
- 22 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 6:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1371 J/kg
- Mixed-layer CIN
- -314 J/kg
- Mixed-layer LCL
- 1243 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
080 WUUS53 KFSD 201508 SVRFSD IAC035-141-149-167-201530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1007 AM CDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN NORTHWEST IOWA OBRIEN COUNTY IN NORTHWEST IOWA PLYMOUTH COUNTY IN NORTHWEST IOWA SIOUX COUNTY IN NORTHWEST IOWA * UNTIL 1030 AM CDT * AT 1007 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES EAST OF SUTHERLAND TO 7 MILES NORTHEAST OF REMSEN...OR FROM 12 MILES SOUTHEAST OF PRIMGHAR TO 7 MILES NORTHEAST OF REMSEN...MOVING SOUTHEAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MARCUS AROUND 1015 AM CDT CLEGHORN AROUND 1020 AM CDT CHEROKEE AROUND 1025 AM CDT QUIMBY AROUND 1030 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4298 9548 4292 9608 4258 9597 4259 9543 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:00 AM CDT, 8 minutes earlier.
Area forecast discussion, Jul 20, 10:00 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1000 AM CDT SUN JUL 20 2003 IN WARNING MODE FOR SEVERE STORMS OVER SW MN AND NW IOWA. THIS ACTIVITY COVERED WELL WITH WATCH AND IN ZFP/GRIDS. GOING FORECAST IN GOOD SHAPE WITH LITTLE CHANGE EXPECTED FOR NOW WITH FOCUS ON CONVECTIVE STORMS. .FSD...NONE GH
Hazardous weather outlook, Jul 20, 4:57 AM CDT, 5 hours 11 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 457 AM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL MOVE FROM NORTHERN SOUTH DAKOTA EARLY TODAY...THROUGH SOUTHERN MINNESOTA AND NORTHWEST IOWA LATE THIS AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE ASSOCIATED WITH THIS SYSTEM...ESPECIALLY FROM SOUTHWEST MINNESOTA TO NORTHWEST IOWA. THE BEST CHANCE OF SEVERE WILL BE IN SOUTHWEST MINNESOTA THIS MORNING...AND IN NORTHWEST IOWA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS MORNING FROM EAST CENTRAL SOUTH DAKOTA TO SOUTHWEST MINNESOTA...AND IN NORTHWEST IOWA AFTER 10 AM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
In the hours before
Special weather statement, Jul 20, 7:45 AM CDT, 2 hours 23 minutes before
SDZ039-040-054>056-061-062-201300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 745 AM CDT SUN JUL 20 2003 ...SEVERE THUNDERSTORM WATCH EXPIRED FOR REMAINDER OF EASTERN SOUTH DAKOTA ALONG AND NORTH OF INTERSTATE 90... SEVERE THUNDERSTORM WATCH 768 HAS BEEN ALLOWED TO EXPIRE ACROSS THE REMAINDER OF EASTERN SOUTH DAKOTA...ALONG AND NORTH OF INTERSTATE 90. HOWEVER...SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MID MORNING EAST OF A LINE FROM BROOKINGS T0 MITCHELL. THESE STORM MAY PRODUCE PEA SIZE HAIL...BUT MORE LIKELY WILL BRING A CONSIDERABLE AMOUNT OF LIGHTNING...BRIEF HEAVY RAINS...AND WIND GUSTS TO 30 TO 35 MPH. CHAPMAN
Local storm report, Jul 20, 9:32 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
932 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0913 AM RUSSELL MN .75 INCH HAIL
07/20/03 LYON REPORTED BY STORM
SPOTTER.Local storm report, Jul 20, 9:36 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
936 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0928 AM HOSPERS IA .75 INCH HAIL
07/20/03 SIOUX REPORTED BY STORM
SPOTTER.Local storm report, Jul 20, 9:38 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0924 AM SHELDON IA .75 INCH HAIL
07/20/03 OBRIEN REPORTED BY STORM
SPOTTER.Local storm report, Jul 20, 9:39 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
939 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 AM HOSPERS IA 50 MPH TSTM GUST
07/20/03 SIOUX REPORTED BY STORM
SPOTTER.Local storm report, Jul 20, 9:40 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 AM HOSPERS IA 1 INCH HAIL
07/20/03 SIOUXThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:22 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 38 min |
| Jul 20, 9:41 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Sioux | 34 min |
| Jul 20, 10:09 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 36 min |
| Jul 20, 10:29 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 31 min |
| Jul 20, 11:00 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 30 min |
| Jul 20, 11:57 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 33 min |
| Jul 20, 5:36 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 39 min |
| Jul 20, 6:09 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 51 min |
| Jul 20, 6:15 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 30 min |
| Jul 20, 6:21 PM CDT | Tornado Warning | FSD | Woodbury | 39 min |
| Jul 20, 6:36 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 39 min |
| Jul 20, 6:58 PM CDT | Tornado Warning | FSD | Woodbury | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.